Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 57, NWS Indianapolis, IN

June 5, 2002Johnson County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 5, 2002, 12:08 PM EST for Johnson County, Indiana. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2002, 12:08 PM EST (17:08 UTC)
Expired
Jun 5, 2002, 12:45 PM EST
In force
37 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Johnson County, IN

The radar

The Indianapolis radar (KIND), 26 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 12:25 PM ESTThunderstorm Wind 50 EFranklin, INLaw enforcement report two trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 051708
SVRIND
INC081-051745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1208 PM EST WED JUN 5 2002

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN CENTRAL INDIANA

* UNTIL 1245 PM EST

* AT 1207 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BARGERSVILLE...OR ABOUT 21 MILES SOUTH OF
  INDIANAPOLIS...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHITELAND AT 1220 PM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3957 8625 3936 8625 3936 8598 3964 8600

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:10 AM EST, 8 hours 58 minutes earlier.

Area forecast discussion, Jun 5, 3:10 AM EST, 8 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
310 AM EST WED JUN 5 2002

CHALLENGE IN MORNING FORECAST IS HOW HIGH TO GO ON POPS IN ADVANCE OF
FRONT AND WHAT MAX TEMPERATURES WILL BE TODAY.

FRONT ATTM STILL TO THE NORTHWEST OF THE CWA WITH ONGOING CONVECTION
IN ADVANCE OF FRONT OVER NORTHERN PORTION OF THE CWA. FRONTAL
POSITION ESTIMATED TO BE FROM TOL...IND...LWV BY 18Z AND ALONG THE
OHIO RIVER BY 00Z. EXPECT CURRENT ACTIVITY OVER NORTHERN PORTION OF
THE CWA TO SHIFT NORTHEAST OUT OF THE AREA AND ADDITIONAL DEVELOPMENT
TO OCCUR OVER CENTRAL ILLINOIS TO NORTHWEST INDIANA ALONG FRONT. THIS
WILL THEN MOVE SOUTHEASTWARD WITH COLD FRONT AND BRING SHOWERS AND
THUNDERSTORMS TO ALL OF THE CWA TODAY. MOS POPS IN LIKELY OR BELOW
CATEGORY BUT FAVOR AT A MINIMUM LIKELY CATEGORY WITH OCCASIONAL OVER
FAR NORTHERN AREAS. DO SUSPECT MOST AREAS TO HAVE SOME RAINFALL WITH
HEAVIEST PROBABLY THIS AFTERNOON OVER EAST CENTRAL AND SOUTHERN
PORTION OF THE CWA AS MORE VIGOROUS TSTMS DEVELOP. SPC OUTLOOK FOR
SLIGHT RISK CONFINED TO SE HALF OF THE CWA THIS AFTERNOON BUT DID
NOT STRESS IN ZONES. HIGHEST RH FIELD TO SHIFT TO FAR SOUTH INDIANA
BY 06Z SO A FEW LINGERING SHOWERS EXPECTED FOR SOUTHEAST CWA AREAS
INTO EARLY THURSDAY MORNING. CLEARING MOST AREAS BY 12Z THURSDAY.

MAX TEMPERATURES TODAY COULD BE A BIG PROBLEM IF ANY SUNSHINE SNEAKS
THROUGH AS READINGS STILL HOVERING IN THE MID 70S WEST CENTRAL AND
SOUTHERN AREAS. EXPECT GOOD CLOUD COVER THOUGH AND RISES SHOULD BE
LIMITED TO 5 TO 10 DEGREES MOST AREAS. COOLER AND DRIER AIR TO SPREAD
ACROSS THE AREA THURSDAY MORNING WITH DEWPOINTS BACK DOWN INTO THE
MID 50S ALLOWING MINS TO SETTLE INTO THE MIDDLE TO UPPER 50S.

.IND...NONE.
RPG

In the hours before

Local storm report, Jun 5, 11:59 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1159 AM EST WED JUN 05 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 AM    6 SW MARTINSVILLE         IN   WIND DAMAGE
06/05/02   MORGAN                         NINE TREES DOWN ON AND
                                          NEAR SALEM CHURCH RD.
                                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 8:00 PM ESTSevere Thunderstorm WarningINDTippecanoe, Warren45 min
Jun 4, 8:17 PM ESTSevere Thunderstorm WarningINDFountain, Montgomery, Tippecanoe28 min
Jun 4, 8:28 PM ESTSevere Thunderstorm WarningINDCarroll, Clinton47 min
Jun 4, 8:50 PM ESTSevere Thunderstorm WarningINDBoone, Hendricks, Putnam40 min
Jun 4, 9:01 PM ESTSevere Thunderstorm WarningINDHoward, Tipton44 min
Jun 4, 9:15 PM ESTSevere Thunderstorm WarningINDHamilton, Marion45 min
Jun 5, 12:49 PM ESTSevere Thunderstorm WarningINDRandolph26 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.